Minnesota, 2007

Hail in Minnesota, April 21 to 22, 2007

April 21 to 22, 2007 · NWS DLH · 5 events in 2 counties and zones

Thunderstorms developed just before midnight on April 22nd. Hail up to quarter size was reported in and around the Grand Rapids area, including Coleraine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed just before midnight on April 22nd. Hail up to quarter size was reported in and around the Grand Rapids area, including Coleraine. Penny sized hail was reported in southern Aitkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 21, 9:08 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 21, 9:08 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1008 PM CDT SAT APR 21 2007

.UPDATE...

NARROW LINE OF THUNDERSTORMS FORMED ALONG BOUNDARY FROM NORTHEAST
AITKIN COUNTY THROUGH CENTRAL SAINT LOUIS INTO WESTERN LAKE COUNTY
LATE THIS EVENING. SMALL HAIL AND BRIEF HEAVY RAIN EXPECTED WITH
THESE STORMS...BUT RADAR SIGNITURES HAVE INDICATED SEVERE
ACTIVITY NOT LIKELY.

OF GREATER CONCERN LATE THIS EVENING IS THE MCS THAT FORMED OVER
EASTERN SOUTH DAKOTA...AND NOW MOVING TOWARDS CWA. FORECAST
UPDATE FOR TONIGHT CENTERED AROUND IMPACT OF THIS FEATURE UPON
AREA. LEADING EDGE OF THUNDERSTORM AND RAIN COMPLEX WAS BEGINNING
TO IMPACT EXTREME SOUTHWESTERN CWA (CASS AND CROW WING COUNTIES)
AROUND 10 PM AND EXPECTING QUICK INVASION OF HEAVY RAIN AND STORMS
INTO NORTHWESTERN HALF OF CWA THIS EVENING. WILL BE MONITORING
CLOSELY THIS EVENING FOR SEVERE WEATHER POTENTIAL...ESPECIALLY FOR
WESTERN HALF OF CWA...MOSTLY FOR LARGE HAIL.

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SAT APR 21 2007/

DISCUSSION...

SHOWERS AND THUNDERSTORMS PERSISTED TODAY ALONG A THERMAL AXIS
FROM THE ARROWHEAD...TO THE TWIN PORTS...AND SOUTH ALONG THE I-35
CORRIDOR. ALTHOUGH THE TSTMS BECAME LESS WIDESPREAD IN THE
AFTERNOON HOURS. A STRONG SW LL FLOW ALLOWED FOR THE STORMS TO
MOVE VERY QUICKLY TO THE NNE AT 40 TO 45 KT. ALTHOUGH NO WIND
DAMAGE WAS REPORTED WITH THE FAST MOVING STORMS...PLENTY OF HALF
INCH HAIL ACCOMPANIED THESE CELLS. THE THERMAL RIDGE HAS DRIFTED
ABOUT 30 MILES EAST FROM THIS MORNING AND IS NOW ALONG A LINE
FROM BAYFIELD TO RICE LAKE...AND INTO THE ERN TWIN CITIES METRO.
THE RUC ALSO SHOWS THIS REGION IS CO-LOCATED WITH A NARROW AREA
OF MAX ISENTROPIC LIFT AS WELL AS BOUNDARY LAYER MASS CONVERGENCE.
THESE FAST MOVING SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL
CONTINUE TO TRACK NE ALONG THE THERMAL RIDGE IN NW WIS THIS
EVENING...DIMINISHING AFTER SUNSET.

FORECAST FOCUS TURNING TO THUNDERSTORMS OVERNIGHT AS ON SUNDAY AS
A LOW PRESSURE SYSTEM AND DEVELOPING COLD FRONT AFFECT THE REGION.
SOME OF THE STORMS COULD BE SEVERE SUNDAY AFTERNOON IN NORTHERN
WISCONSIN.

OVERNIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A
50 KT SW LLJ ENTERS THE ERN HALF OF THE CWA. THE FOCUS FOR ACTIVITY
OVERNIGHT AND SUNDAY MORNING WILL BE ALONG A STRONG THERMAL BOUNDARY
AHEAD OF COLD FRONT IN WRN AND NRN MN. MINOR CHANGES TO POPS
OVERNIGHT.  ALTHOUGH NAM/GFS ARE IN SIMILAR AGREEMENT WITH THE
PLACEMENT OF THE FRONT AND THE MAX QPF OVERNIGHT...THE GFS IS
STRONGER AND DEEPENS THE SFC FRONT INTO A 998 LOW IN NC MN BY SUNDAY
MORNING. DUE TO THE POOR HANDLING OF THE LINE OF STORMS
TODAY...SIGNIFICANT FURTHER SE THAN MODELS DEPICTED...DECREASED
CONFIDENCE IN THE MODELS PLACEMENT OF THE QPF OVERNIGHT.

TOMORROW...THE COLD FRONT WILL PUSH SE ACROSS NW MN SUNDAY
MORNING...DECREASING THE CHANCE FOR ADDITIONAL TSTMS BEHIND IT. MUCH
DRIER AIR AND CAA WILL FILTER INTO NW MN BY SUNDAY AFTERNOON. THE
EXTEND OF THE DRY AIR IS STILL SOMEWHAT UNCERTAIN...BUT THE GFS AND
NAM ARE BRINING IT FURTHER SE INTO THE CWA BY SUNDAY AFTERNOON. THIS
DRY AIR WILL DECREASE THE CHANCE FOR THE NW THIRD OF THE CWA TO SEE
ANY STORMS SUNDAY AFTERNOON AND EVENING. THE MODELS ARE ALSO
TRENDING WITH A FASTER FROPA SUNDAY AND SUNDAY NIGHT. ADJUSTED POPS
TO REFLECT THEES TRENDS.

STORMS ARE LIKELY TO FIRE SUNDAY AFTERNOON AND EVENING...GENERALLY
ALONG AND SOUTH OF A LINE FROM CASS LAKE...TO HIBBING...AND INTO THE
MN ARROWHEAD. THE STRONGER STORMS ARE EXPECTED ACROSS ALL OF WI AND
INTO SW MN...WHERE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

MUCAPE VALUES SUNDAY AFTN/EVEN ARE EXPECTED TO MAX OUT BETWEEN 1000
AND 1500 J/KG...WHILE 0-3KM SRH VALUES ARE PROGGED TO RANGE FROM
100-200 J/KG...WHICH SHOULD BE SUFFICIENT FOR THE DEVELOPMENT FOR
ISOLATED SEVERE THUNDERSTORMS. REFER TO THE THE DAY TWO SPC OUTLOOK
FOR FURTHER DETAILS.

THE FRONT WILL MOVE EAST OF OUR FA SUNDAY NIGHT...ALTHOUGH SOME
SHOWER ACTIVITY SHOULD LINGER ACROSS OUR ERN ZONES THROUGH MONDAY
MORNING. HIGH PRESSURE WILL BUILD ACROSS THE UPPER MIDWEST MONDAY
AND MONDAY NIGHT...RESULTING IN A DRYING TREND. TEMPERATURES WILL
REMAIN ABOVE NORMAL THIS WEEKEND...WITH COOLER TEMPS THEN EXPECTED
FOR NEXT WEEK ASSOCIATED WITH THE AFOREMENTIONED HIGH PRESSURE
SYSTEM FROM CANADA.

&&

POINT TEMPS/POPS...
DLH  47  64  41  57 /  50  70  70  10
INL  49  62  37  49 /  80  60  10  10
BRD  55  65  43  62 /  80  70  70  10
HYR  55  71  44  60 /  10  60  80  10
ASX  53  70  42  57 /  10  70  70  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

KDW/GSF
Hazardous weather outlook, Apr 21, 2:36 PM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SAT APR 21 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-222045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
336 PM CDT SAT APR 21 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT NORTHWEST WISCONSIN THIS
EVENING. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE FORECAST
AREA FROM WEST LATE TONIGHT...MAINLY AFFECTING LOCATIONS NORTH AND WEST
OF A LINE FROM ELY...TO HIBBING...AND BRAINERD. HALF INCH HAIL AND
WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH ANY STORMS THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
EVENING FOR NORTHWESTERN WISCONSIN AND EAST CENTRAL MINNESOTA...INCLUDING
LOCATIONS EAST OF A LINE FROM BAYFIELD...TO MOOSE LAKE...AND
HINCKLEY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY
SUNDAY MORNING...AND WILL LIKELY BE NEEDED SUNDAY AFTERNOON AND
EVENING.

GRANING

The radar

The Duluth radar (KDLH), 107 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Itasca

When
April 21, 10:28 PM CST
Where
Itasca County, (Gpz)grand Rapids Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.200, -93.520

Hail fell for ten minutes.

Hail, Itasca

When
April 21, 10:37 PM CST
Where
Itasca County, 0.94 mi W of Grand Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.250, -93.550

Hail, Itasca

When
April 21, 10:38 PM CST
Where
Itasca County, 0.69 mi N of Taconite Jct
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.310, -93.400

Hail covered the ground and lasted ten minutes.

Hail, Itasca

When
April 21, 10:40 PM CST
Where
Itasca County, 0.94 mi W of Grand Rapids Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.220, -93.540

Hail, Aitkin

When
April 22, 11:38 PM CST
Where
Aitkin County, 0.48 mi W of Aitkin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.530, -93.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28770, 28771, 28772, 28773, 28774.